Texas, 2018Damaging Wind in Texas, June 8, 2018
June 8, 2018 · NWS AMA · 1 event in 1 county or zone
Isolated thunderstorms occurred due to strong daytime heating and atmospheric instability, sufficient moisture and close proximity of a sfc trof. A late report of a damage was recieved.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms occurred due to strong daytime heating and atmospheric instability, sufficient moisture and close proximity of a sfc trof. A late report of a damage was recieved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 7:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 8, 7:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
821 PM CDT Fri Jun 8 2018
.DISCUSSION...
Think we may be in for a repeat performance of sorts of last
night. An outflow boundary is slowly moving west and will meet up
with convection as it moves into the NW Panhandles. This may
invigorate this line of storms briefly, but SFC analysis again
shows an area of SFC divergence east of the boundary that should
weaken and greatly limit coverage of storms that make it much out
of the western column of COs. The HRRR basically shows this is
exactly what happens despite the favorable H7 theta-e ridge across
the WRN half. Have updated to raise POPs in the NW but decreased
or eliminated POPs in the east. Can't totally rule out a storm
making it to AMA or outflow causing a storm to develop near AMA
similar to last night, but it is not looking very promising.
&&
.AVIATION...
Main concern for the period continues to be potential for storms
to impact the TAF sites in the evening/overnight periods tonight
and again Saturday. DHT is most likely location to be impacted,
and have included tstms in TAF their tonight. Chances are not high
enough for mention any other location attm.
&&
.PREV DISCUSSION... /Issued 359 PM CDT Fri Jun 8 2018/
SHORT TERM...
Outflow from this morning's thunderstorm activity with
increasing pressure gradients resulting from it has kept winds
elevated through the morning and early afternoon hours. Surface
analysis still shows the dryline currently set up in eastern New
Mexico with dewpoints in the 50s and 60s across the entire region.
This, along with an upper level shortwave trof is riding over the
ridge this afternoon, will serve as a focal point for
thunderstorm development. More isolated thunderstorm development
is possible along the westward advancing outflow boundary now just
east of Amarillo to near Perryton. Timeframe for any convection
favors the late afternoon and evening hours, with most activity
expected to be in the western Panhandles by around 6 PM CDT and
persisting through about midnight. A few storms are already
developing in the Raton Mesa vicinity as of 2000z. Storm motions
will be a bit slow, as morning sounding indicates steering flow
will be roughly 5 to 15 kts from the west to southwest. Given this
slow storm motion, thunderstorm activity will have difficulty
making it into the eastern Panhandles. Any storms that develop
will be working with a dry surface boundary layer and, if the
sounding is modified for current conditions, presents with DCAPE
values that exceed 1600 J/kg. As a result, hazards with any
thunderstorms will be wind for short-lived storms and those that
cluster into linear modes, and hail should any storm maintain a
pronounced updraft for a prolonged period of time. Storms could be
strong to severe given the hazards analyzed. Updates were made to
PoP grids to refocus best chances out west, wind grids due to
increased pressure gradients, and dewpoint temperatures to account
for present trends.
Bieda/Ward
LONG TERM...
Broad upper level trough currently advancing towards the Pac NW
coast is progged to stall over the Great Basin for the next few
days. The mid level ridge is currently centered over southeast New
Mexico and is not expected to change much through Saturday. This
will keep the Panhandles in weak zonal to northwest flow aloft.
For Saturday, temperatures should be similar to Friday, if not
a few degrees cooler. Convection will be possible in the western
zones in response to a subtle perturbation riding around the
ridge in the region of the surface trough. While convective
inhibition does not look to be a major issue, storms will be
fighting some dry air entrainment in the H5 to H3 region based on
latest model soundings. Otherwise, a few storms could become
strong with high- based MLCAPE around 1000 J/kg and steep low
level lapse rates. Shear does not look impressive given weak mid-
level winds, so large hail does not look likely. Downdraft winds
would be the the main possibility with single cell to perhaps
multicell modes.
Deterministic guidance slowly advances the Great Basin trough
eastward as it takes on a negative tilt Sunday. While the main
trough stays well north and northwest of the Panhandles, there is
indication of a shortwave ahead and south of the trough that
crosses the Panhandles. The timing of this feature will largely
determine when and who might see some thunderstorm development. It
does look like a more defined dryline tries to take shape as lee
cyclogenesis begins in eastern CO Sunday afternoon. The dryline
would be the main area of concern for convective initiation with
around 1000 to 1500 high-based MLCAPE and weak shear given overall
weak kinematic field. There some veering in the lowest 500mb
which may lend to some organization at times. Thus, storms should
be of pulse nature to perhaps some multicell clusters with wind
and hail being the main threat.
The aforementioned surface low ejects east into KS/NE with
trailing cold front on Sunday night into Monday. There are
differences on how far the front will advance before stalling, so
Monday will be tricky on both temperatures and pops. For now
confined pops to the southeast zones where better moisture is
expected and kept temperatures coolest in the northern zones. The
ridge starts to re-center over west Texas as zonal flow dominates
the northern plains. Temperatures are expected to surge back up
into the upper 90s to near 100 Tuesday into the middle of next
week. Differences in the guidance abound especially beyond
Wednesday. The overall trend, however, is hot and mostly dry.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
88/88
Hazardous weather outlook, Jun 8, 3:11 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
411 PM CDT Fri Jun 8 2018
OKZ001>003-TXZ001>020-317-090915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
411 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are expected to develop
across mainly the western Oklahoma and Texas Panhandles this
afternoon and evening. The strongest storms that develop will have
the potential to become strong to marginally severe, with isolated
strong winds and large hail the primary hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Saturday evening, Sunday afternoon and evening,
Monday evening, and Tuesday evening. Some storms that form will
have the potential to become strong to marginally severe, with
damaging winds and large hail the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 8, 7:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
859 PM CDT FRI JUN 8 2018
OKZ001-TXZ001-090245-
Cimarron OK-Dallam TX-
859 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND DALLAM
COUNTIES UNTIL 945 PM CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seneca, or 11 miles northeast of Clayton, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline, Ware and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10304 3650 10300 3668 10300 3650 10245
3632 10242 3606 10259 3606 10304
TIME...MOT...LOC 0159Z 305DEG 20KT 3653 10299
MJGSpecial weather statement, Jun 8, 8:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
938 PM CDT FRI JUN 8 2018
TXZ001-002-006-090330-
Hartley TX-Sherman TX-Dallam TX-
938 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...EASTERN
DALLAM AND HARTLEY COUNTIES UNTIL 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Conlen to 6 miles north
of Dalhart to 10 miles south of Ware to 10 miles east of Amistad.
Movement was southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Stratford, Hartley, Romero and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3601 10304 3610 10277 3622 10258 3650 10245
3650 10236 3636 10198 3605 10213 3605 10216
3599 10216 3591 10220 3580 10239 3569 10270
3565 10304
TIME...MOT...LOC 0238Z 314DEG 19KT 3640 10240 3615 10250 3604 10269
3594 10296
MJGThunderstorm Wind, Dallam
- When
- June 8, 9:00 PM CST
- Where
- Dallam County, 0.89 mi SE of Dalhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 36.060, -102.510
Delayed report. A few tree limbs down in downtown Dalhart. Time estimated based on KDHT wind observation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771074.